Codeine and Tramadol, two popular opioid medications, have now been identified as potentially life-threatening to children. On April 20, the FDA issued its strongest warning and requires manufactures to immediately change labels to warn parents of the possible danger.
What Makes Codeine and Tramadol So Dangerous?
All opioids suppress breathing to some degree. Some children have an ultrafast metabolism, and their bodies break down codeine and Tramadol far faster than usual. This causes them to have dangerously-high levels of the drugs in their bodies, resulting in respiratory depression.
Between 1969 and 2016, dozens of deaths and instances of acute breathing difficulties were reported in children under 18. This is a major cause for concern, because in 2014, nearly 2 MILLION American adolescents and teenagers were given a prescription for codeine.
More than half of all underage patients who received codeine were younger than 12. This is the age group that is most at-risk for the respiratory depression opioids can cause. 1969-2016, almost 88% of the children who died because of fatal codeine intoxication were younger than 12.
Certain subgroups are at an even greater risk – young children/teenagers who have or are:
- Lung Disease
- Obstructive Sleep Apnea
- Still recovering from tonsil or adenoid surgery
“…please know that our decision today was made based on the latest evidence and with this goal in mind: keeping our kids safe.”
~Dr. Douglas Throckmorton, M.D., Deputy Center Director for Regulatory Programs, Center for Drug Evaluation and Research, Food and Drug Administration
The Risk Is Even Higher for Certain Ethnic Groups
Recent research by the FDA has discovered that the risk of codeine toxicity is higher in some ethnic groups. Members of these ethnicities may be hyper-sensitive to the drug’s effects. Specifically, they may be “ultra-rapid metabolizers” – their body breaks the drug down far too quickly and they may suffer dangerous or even deadly buildups of opioids in their system.
- Middle Eastern or Puerto Rican descent—>10%
- Whites— Just under <10%
- African Americans—<4%
- East Asians—<2%
“Safe” Opioids and the Risk of Addiction
All of this further highlights the dangers of prescription medication misuse and addiction among teens. Both codeine and tramadol are perceived as “safe” drugs of abuse. That misconception – and their ready availability – makes them popular among teenagers looking for an easy high.
- At least 1 in 4 children have taken a prescription medication that wasn’t theirs.
- This works out to over 5 million US children.
- 56% of teenagers who abuse prescription medications self-report that they obtained their drugs from the family medicine cabinet.
- 20% of parents will give their child a medication for which they have no prescription.
Even so-called “safe” opioids can still be addictive and dangerous, especially to teenagers and adolescents. If your teen is misusing prescription medications, Teensavers Treatment Centers in Orange County, California, can help.
Teensavers has adopted a specific approach that addresses the unique needs of teenagers and families in crisis. For over 35 years, Teensavers has been transforming lives as the go-to resource for teenagers with substance abuse, or behavioral problems.
by Albert Fontenot